Flash Flood, La Plata
- When
- July 26, 3:30 PM MST to 5:30 PM MST
- Where
- La Plata County, 3 mi W of Durango
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Rainfall from slow moving thunderstorms washed out driveways and sections of road at the intersection of County Roads 141 and 142, at the intersection of County Roads 141 and 125, and along County Road 207. Some culverts were washed out, and road crews worked for two days to clear debris from the roadways.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Rainfall from slow moving thunderstorms washed out driveways and sections of road at the intersection of County Roads 141 and 142, at the intersection of County Roads 141 and 125, and along County Road 207. Some culverts were washed out, and road crews worked for two days to clear debris from the roadways. Flash flooding was also reported along Highway 140, south of Highway 160.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 12:46 PM MST, 2 hours 44 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 146 PM MDT SAT JUL 26 2003 SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)... UPPER LEVEL HIGH PRESSURE CENTER IS POSITIONED OVER SOUTH- CENTRAL COLORADO RESULTING IN A LIGHT SOUTHERLY FLOW ACROSS THE AREA. MOIST AND UNSTABLE CONDITIONS IN PLACE PER MORNING UPPER AIR SOUNDING. DIURNAL THUNDERSTORM CYCLE IS UNDER WAY WITH STORMS FORMING IN TERRAIN INDUCED CONVERGENCE AREAS. THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT WAVES ROTATING AROUND THE HIGH THAT WOULD BE A FOCUS FOR THUNDERSTORMS SO WILL FAVOR HIGHER TERRAIN IN POP GRIDS TONIGHT. LIKE THE PAST COUPLE OF NIGHTS...EXPECT SHOWERS AND STORMS WILL CONTINUE THROUGH THE EVENING AND DRIFT OVER THE VALLEYS BEFORE DIMINISHING. RELATIVELY LIGHT STEERING CURRENTS WILL ALLOW FOR SOME LOCALLY HEAVY RAIN. MODELS CONTINUE THE IDEA OF RETROGRADING THE UPPER HIGH WEST TO NEVADA SUNDAY AND SUNDAY NIGHT WITH MOIST AND UNSTABLE CONDITIONS REMAINING IN PLACE. ANOTHER ROUND OF DIURNAL THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. FLOW ALOFT WILL BECOME VARIABLE TONIGHT AND THEN NORTHERLY LATE SUNDAY AS THE HIGH CENTER MOVES WEST OF THE AREA. LIGHT FLOW ALOFT WILL AGAIN ALLOW FOR SOME LOCALLY HEAVY RAIN. STORM ENVIRONMENT CONTINUES TO LOOK UNFAVORABLE FOR SEVERE. MAV GUIDANCE TEMPERATURES LOOK WAY TO COOL WITH RESPECT TO DAY-TIME HIGHS. WILL STAY CLOSE TO MET NUMBERS. LINDQUIST MONDAY THROUGH THURSDAY... CENTER OF HIGH PRESSURE IS BACK OVER THE NORTHERN GREAT BASIN MONDAY. A NORTH TO NORTHEAST FLOW WILL SHUT DOWN THE GOOD MOISTURE SOURCE FOR US...AND DRIER AIR WILL ENTER THE FORECAST AREA FROM THE NORTH. MONDAY...MOISTURE AVAILABILITY STILL LOOKS GOOD ACROSS SE UTAH AND SW COLORADO (GFS ADVERTISES PWAT > 1.00)...SO EXPECT AFTERNOON AND EVENING CONVECTION TO OCCUR ACROSS AT LEAST THE SOUTHERN HALF OF THE AREA. THINGS DRY OUT A BIT MORE TUESDAY...WITH DAYTIME THUNDERSTORMS NOW CONFINED TO THE MOUNTAINS ALONG THE DIVIDE AND THE EXTREME SOUTH. BY WEDNESDAY AND THURSDAY...THE HIGH BEGINS TO SHIFT AGAIN TOWARD THE EAST. THINGS WILL MOISTEN UP A LITTLE AS THE NORTHERLY FLOW WEAKENS. EXPECT SLIGHT CHANCE OF SHOWERS/ THUNDERSTORMS MOUNTAINS...BUT WILL HOLD BACK ON POPS ACROSS THE VALLEYS AT THIS TIME. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL...WITH THE EXCESSIVE HEAT REMAINING CLOSER TO THE CORE OF THE UPPER HIGH. DJN.83 FRIDAY-SATURDAY...THE UPPER LEVEL HIGH MEANDERS BACK TO THE EAST STARTING THURSDAY AND EVENTUALLY REACHES EASTERN COLORADO BY SATURDAY. GRADUAL INCREASE IN MONSOONAL MOISTURE EXPECTED THROUGH THE PERIOD WITH SLIGHT INCREASE IN POPS EACH DAY. NO MAJOR SWINGS IN TEMPS THROUGH THE PERIOD. JDC .GJT...NONE. FXUS65 KGJT 261947 AFDGJT WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 146 PM MDT SAT JUL 26 2003 SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)... UPPER LEVEL HIGH PRESSURE CENTER IS POSITIONED OVER SOUTH- CENTRAL COLORADO RESULTING IN A LIGHT SOUTHERLY FLOW ACROSS THE AREA. MOIST AND UNSTABLE CONDITIONS IN PLACE PER MORNING UPPER AIR SOUNDING. DIURNAL THUNDERSTORM CYCLE IS UNDER WAY WITH STORMS FORMING IN TERRAIN INDUCED CONVERGENCE AREAS. THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT WAVES ROTATING AROUND THE HIGH THAT WOULD BE A FOCUS FOR THUNDERSTORMS SO WILL FAVOR HIGHER TERRAIN IN POP GRIDS TONIGHT. LIKE THE PAST COUPLE OF NIGHTS...EXPECT SHOWERS AND STORMS WILL CONTINUE THROUGH THE EVENING AND DRIFT OVER THE VALLEYS BEFORE DIMINISHING. RELATIVELY LIGHT STEERING CURRENTS WILL ALLOW FOR SOME LOCALLY HEAVY RAIN. MODELS CONTINUE THE IDEA OF RETROGRADING THE UPPER HIGH WEST TO NEVADA SUNDAY AND SUNDAY NIGHT WITH MOIST AND UNSTABLE CONDITIONS REMAINING IN PLACE. ANOTHER ROUND OF DIURNAL THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. FLOW ALOFT WILL BECOME VARIABLE TONIGHT AND THEN NORTHERLY LATE SUNDAY AS THE HIGH CENTER MOVES WEST OF THE AREA. LIGHT FLOW ALOFT WILL AGAIN ALLOW FOR SOME LOCALLY HEAVY RAIN. STORM ENVIRONMENT CONTINUES TO LOOK UNFAVORABLE FOR SEVERE. MAV GUIDANCE TEMPERATURES LOOK WAY TO COOL WITH RESPECT TO DAY-TIME HIGHS. WILL STAY CLOSE TO MET NUMBERS. LINDQUIST MONDAY THROUGH THURSDAY... CENTER OF HIGH PRESSURE IS BACK OVER THE NORTHERN GREAT BASIN MONDAY. A NORTH TO NORTHEAST FLOW WILL SHUT DOWN THE GOOD MOISTURE SOURCE FOR US...AND DRIER AIR WILL ENTER THE FORECAST AREA FROM THE NORTH. MONDAY...MOISTURE AVAILABILITY STILL LOOKS GOOD ACROSS SE UTAH AND SW COLORADO (GFS ADVERTISES PWAT > 1.00)...SO EXPECT AFTERNOON AND EVENING CONVECTION TO OCCUR ACROSS AT LEAST THE SOUTHERN HALF OF THE AREA. THINGS DRY OUT A BIT MORE TUESDAY...WITH DAYTIME THUNDERSTORMS NOW CONFINED TO THE MOUNTAINS ALONG THE DIVIDE AND THE EXTREME SOUTH. BY WEDNESDAY AND THURSDAY...THE HIGH BEGINS TO SHIFT AGAIN TOWARD THE EAST. THINGS WILL MOISTEN UP A LITTLE AS THE NORTHERLY FLOW WEAKENS. EXPECT SLIGHT CHANCE OF SHOWERS/ THUNDERSTORMS MOUNTAINS...BUT WILL HOLD BACK ON POPS ACROSS THE VALLEYS AT THIS TIME. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL...WITH THE EXCESSIVE HEAT REMAINING CLOSER TO THE CORE OF THE UPPER HIGH. DJN.83 FRIDAY-SATURDAY...THE UPPER LEVEL HIGH MEANDERS BACK TO THE EAST AND EVENTUALLY REACHES EASTERN COLORADO BY SATURDAY. GRADUAL INCREASE IN MONSOONAL MOISTURE EXPECTED THROUGH THE PERIOD WITH SLIGHT INCREASE IN POPS EACH DAY. NO MAJOR SWINGS IN TEMPS THROUGH THE PERIOD. JDC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SAT JUL 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO TODAY AND CONTINUE THROUGH LATE THIS EVENING. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVING THUNDERSTORMS. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS. IN ADDITION...GUSTY WINDS TO NEAR 35 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER STORMS. TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 90 TO 103 DEGREES FAHRENHEIT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. NL
The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378892.